It’s not a rare occurrence for a patient to come to our clinic who has never had a hair loss problem, and there is no history of hair loss in their family. But, suddenly, the patient finds hair falling out at a steady rate. During our thorough history-taking, we learn that the patient is being treated for an illness with a specific medication. It is often within a few weeks of starting the new meds that the patient notices the hair fall-out.
Although the scalp is the first and most noticeable site for the hair loss, in many cases the medication is affecting all the hair growing on the body. Patients who are going through chemotherapy lose the hair on their eyebrows as well as their eyelashes.
Drug-induce alopecia is divided into two main groups. The first is called Anagen Effluvium. This is hair loss due to chemotherapy. It also includes hair loss from an overdose of bismuth, thallium, boric acid, gold, colchicine or arsenic.
The second group is called Telogen Effluvium. This is the loss of bulb or resting hair, and is the result of many different kinds of medications and, unlike Anagen Effluvium, usually takes several months before the hair loss is evident.
There are also medications that don’t fall into either of these groups because they don’t cause hair loss to everyone. A good example of these kinds of medications are anticoagulants such as Heparin and Warfarin, and antihypertensive medications like beta-blocker meds such as Atenolol and Metoprolol. Also, in this group, would be ACE inhibitors such as Perindopril and Lisinopril.
Another group of medications that can cause hair loss are meds that alter hormone levels. These could include oral contraceptives, hormone replacement therapy and androgen therapy. Also causing hair loss, can be anticonvulsant medications like valproic acid, carbamazepine and phenytoin. And, finally, hair loss can be a result of taking antidepressant drugs such as lithium.
Below is a short list of other drugs whose side effects can cause hair loss:
- Retinoids (e.g. acitretin)
- Antithyroid drugs
- Non-steroidal anti-inflammatory drugs (NSAIDs)
- Tricyclic antidepressants (e.g. amitriptyline)
The diagnosis of drug-induced alopecia will come about as a result of our comprehensive medical history-taking. The steps that we will take, and when we will take them are, of course, very individualized.
Your first step is to contact HRC Dayton to schedule an appointment with our professional staff.